Alert archive / Montana / Wind Advisories in 2020

Wind Advisory 5, NWS Billings, MT

February 10, 2020Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Feb 10, 2020, 3:08 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Feb 10, 2020, 11:00 PM MST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2020, 3:08 PM MST (22:08 UTC)
In effect from
Feb 10, 2020, 11:00 PM MST
Expired
Feb 11, 2020, 8:25 PM MST
In force
21 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Feb 10, 11:57 AM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Feb 10, 11:57 AM MST, 3 hours 11 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1157 AM MST Mon Feb 10 2020

.UPDATE...

Quick update to cancel the Winter Weather Advisory for the Red
Lodge Foothills and to extend it for the Bighorn Canyon and
southern Big Horn County until 9 PM MST tonight. Short-term model
guidance suggests best moisture should persist over southern Big
Horn County through early this evening...which when combined with
an unstable atmosphere and northwesterly flow aloft should produce
additional snow showers with additional accumulation of up to 2
inches. Roadways especially in the advisory area could have
melting snow this afternoon that then refreezes this evening with
the loss of solar heating. Elsewhere...scattered snow showers are
expected this afternoon with light accumulations /generally less
than one inch/. RMS

&&

.DISCUSSION...

Today through Tuesday...

A cyclonic and very unstable northerly flow exists over the region
today. Snow shower activity has decreased since last evening, but
it appears we have at least two more waves of activity coming. The
first should arrive before sunrise, and the second by this
afternoon. A third period of enhancement is possible early in the
evening. Looking upstream, there are areas of snow moving through
north central MT. Further north, radar shows additional snow
showers near Medicine Hat in southern Alberta. All of this
activity is associated with cold cloud tops, which is consistent
with last night's sounding at Edmonton which showed deep moisture
and instability to almost 400mb.

Adding this all up, we will see off-and-on scattered snow showers
through today and into the early evening (after which the PV will
move past and we will see subsidence). Heaviest activity will be
in our southern upslope areas including Red Lodge and southern Big
Horn County, and the hills across southeast MT. Have already
issued a winter weather advisory for the Red Lodge Foothills,
Bighorn Canyon and southern Big Horn county...and will make no
changes at this time. Impacts from these snow showers will be in
the form of rapidly fluctuating visibility and quick snow
accumulation. Adding to the instability will be the modest diurnal
heating which will yield lifted indices close to zero. A very
interesting convective wintry day for sure. In addition, mixed
northwest winds will be breezy with gusts of 30+ mph common.

Next period of ridging will bring dry weather late tonight into
Tuesday. At the same time, downslope gradients will tighten
considerably and result in strengthening winds from Livingston to
Big Timber, Harlowton and Nye. We have high confidence in gusts
over 50 mph at each of these locations, and advisory level gusts
are possible in the gap areas. A heads up for those planning to
travel on Tuesday. Do not think there will be enough "blowable"
snow to cause visibility problems, but something to keep watch of.
Next approaching clipper will bring more snow to our mountains by
Tuesday midday. Some showers may reach lower elevations in the
afternoon. Onset of cold advection will push breezy west winds
east of the foothills by afternoon.

Temperatures will stay colder than normal today (mid 20s to mid
30s), then rise to near normal tomorrow (mid 30s to low 40s).

JKL

Tuesday night through Monday...

Unsettled weather and seasonally cool temperatures are expected to
prevail through the extended as multiple move through the region,
separated by short periods of ridging and wind.

A clipper system continues to be progged to move through
the area Tuesday night and Wednesday with an associated back door
cold front. Snow amounts look fairly light, generally 1 to 2
inches for the lower elevations, with slightly higher amounts for
the southern foothills and mountains. Ridging then looks to build
into the region on Thursday bringing warmer temperatures to
western and central areas, as well as increasing gap winds along
the western foothills. Winds decrease going into Friday as a split
trough slides east through the Northern Rockies bringing
additional chances for precipitation, greatest across the south.
At this time, most of the energy associated with the Friday system
looks to be south of the area. Shortwave ridging then looks to
build back in for Saturday, followed by another potential wave for
Sunday and Monday.

Temperatures are forecast to range from the lower 20s to lower
30s both Wednesday and Thursday, warming into mainly the 30s
through the rest of the extended. Wednesday night looks to be the
coldest with lows dropping into the single digits below freezing
over eastern areas. Otherwise, teens to 20s can be expected most
nights. STP

&&

.AVIATION...

Scattered snow showers will continue to move north to south
through the region today. VFR will prevail otherwise, but erratic
reductions to MVFR-LIFR should be expected within the snow
showers. Mountains will be mostly obscured. Precipitation will
taper off this evening and dry/VFR conditions can be expected
overnight.

NW winds will be breezy today with widespread gusts of 25-35 kts.
Winds will decrease across the plains tonight, but increase out of
the SW-W along the foothills. Expect gusts in excess of 40 kts at
KLVM, K6S0 and KHWQ by 12z Tuesday. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Tue     Wed     Thu     Fri     Sat     Sun
-------------------------------------------------------
BIL 033 016/036 025/030 012/034 024/040 020/037 026/042
    3/J 20/N    34/S    10/B    13/O    31/B    11/E
LVM 031 015/037 024/031 016/039 027/039 020/037 028/039
    4/J 13/W    43/S    11/N    13/O    21/B    22/O
HDN 033 014/038 023/030 009/034 020/041 018/037 022/042
    5/J 21/B    45/S    10/B    13/O    31/B    11/E
MLS 030 015/036 018/024 001/028 019/038 018/035 022/039
    4/J 20/B    31/E    00/B    01/B    11/B    01/E
4BQ 030 011/035 021/027 004/030 017/039 017/035 019/039
    6/J 30/U    43/S    10/B    02/O    21/B    11/E
BHK 027 012/033 015/020 908/022 012/036 015/032 018/037
    6/J 30/N    42/S    00/U    01/B    10/B    01/E
SHR 029 005/036 020/028 006/034 017/039 015/035 018/039
    6/J 30/B    46/S    20/B    03/O    31/B    11/E

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 9 PM MST this evening
      FOR ZONES 138-169.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Feb 10, 4:56 AM MST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
456 AM MST Mon Feb 10 2020

MTZ065-066-141-172-228-111200-
Livingston Area-Beartooth Foothills-Northern Sweet Grass-
Melville Foothills-Southern Wheatland-
456 AM MST Mon Feb 10 2020

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

* WHAT...Southwest to west winds gusting in excess of 50 mph.

* WHERE...Livingston to Nye, Big Timber and Harlowton.

* WHEN...Late tonight through Tuesday night.

* ADDITIONAL DETAILS...Travelers on I-90 and Highway 191 should be
  prepared for strong cross winds, especially those in high profile
  vehicles or towing trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Feb 10, 11:08 AM MST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1108 AM MST MON FEB 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             7 ESE BURGESS JUNCTION  44.72N 107.40W
02/10/2020  M1.0 INCH        SHERIDAN           WY   MESONET

0100 AM     SNOW             1 NNW BURGESS JUNCTION  44.79N 107.53W
02/10/2020  M1.0 INCH        SHERIDAN           WY   MESONET

0100 AM     SNOW             13 ENE WILSALL          46.09N 110.43W
02/10/2020  M1.0 INCH        PARK               MT   MESONET

0100 AM     SNOW             26 ESE EMIGRANT         45.22N 110.24W
02/10/2020  M1.0 INCH        PARK               MT   MESONET

0100 AM     SNOW             3 SSW LUTHER            45.24N 109.46W
02/10/2020  M1.0 INCH        CARBON             MT   MESONET

0100 AM     SNOW             5 W RED LODGE           45.19N 109.35W
02/10/2020  M3.0 INCH        CARBON             MT   MESONET

0643 AM     SNOW             1 W STORY               44.58N 106.91W
02/10/2020  M1.7 INCH        SHERIDAN           WY   CO-OP OBSERVER

0700 AM     SNOW             JUDITH GAP              46.68N 109.75W
02/10/2020  M2.0 INCH        WHEATLAND          MT   CO-OP OBSERVER

0735 AM     SNOW             3 WNW BILLINGS          45.80N 108.60W
02/10/2020  M1.0 INCH        YELLOWSTONE        MT   COCORAHS

0742 AM     SNOW             3 SW RED LODGE          45.16N 109.29W
02/10/2020  M2.0 INCH        CARBON             MT   COCORAHS

0800 AM     SNOW             1 SSW SHERIDAN          44.78N 106.96W
02/10/2020  M2.5 INCH        SHERIDAN           WY   CO-OP OBSERVER

0800 AM     SNOW             8 WSW LAME DEER         45.56N 106.76W
02/10/2020  M1.5 INCH        BIG HORN           MT   COCORAHS

0800 AM     SNOW             2 WSW STORY             44.57N 106.93W
02/10/2020  M1.5 INCH        SHERIDAN           WY   COCORAHS

0800 AM     SNOW             2 WNW BIG HORN          44.69N 107.01W
02/10/2020  M1.4 INCH        SHERIDAN           WY   COCORAHS

0949 AM     SNOW             4 SSW BRIDGER           45.25N 108.96W
02/10/2020  M1.0 INCH        CARBON             MT   TRAINED SPOTTER

0955 AM     SNOW             9 SW EMIGRANT           45.27N 110.85W
02/10/2020  M3.0 INCH        PARK               MT   TRAINED SPOTTER

&&

TWH
Local storm report, Feb 10, 1:54 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
154 PM MST MON FEB 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             3 NW BILLINGS           45.82N 108.60W
02/10/2020  M1.0 INCH        YELLOWSTONE        MT   COCORAHS

&&

TWH

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 11:30 PM MSTWinter Weather AdvisoryBYZBig Horn, Carbon22 hr
Feb 10, 3:08 PM MSTHigh Wind WarningBYZSweet Grass29 hr

Nearby

Wind Advisories in Montana, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.